Virginia, 2016

Flash Flooding and Flooding in Virginia, February 24 to 25, 2016

February 24 to 25, 2016 · NWS LWX · 9 events in 4 counties and zones

Strong low pressure moved from the deep south to the Great Lakes. Strong warm air advection coupled with moisture led to showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong low pressure moved from the deep south to the Great Lakes. Strong warm air advection coupled with moisture led to showers and thunderstorms across the area. Activity strengthened in the afternoon and multiple rounds of heavy rain moved across the area. Many rivers reached flood stage across the Mid-Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 24, 3:10 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 24, 3:10 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EST WED FEB 24 2016

.SYNOPSIS...DEEP LOW PRESSURE OVER SOUTHERN OHIO WILL TRACK
NORTHEAST TO LAKE ERIE THROUGH THIS EVENING...WHILE A WARM FRONT
MOVES NORTH ACROSS MARYLAND. A COLD FRONT IS EXPECTED TO CROSS
THE MID-ATLANTIC THIS EVENING. HIGH PRESSURE BUILDS IN FOR THE
END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...SHOWERS AND T-STORMS EXPECTED
THROUGH THIS EVENING IN VERY MOIST AND DESTABILIZING ATMOSPHERE.
WARM FRONT CURRENTLY ANALYZED ALONG THE I-95 CORRIDOR FROM
FREDERICKSBURG VA TO ABERDEEN MD. MODEL GUIDANCE STILL SHOW STRONG
PRESSURE FALLS IN THE ORDER OF 8-10 MB/3HR SO EXPECTING WARM FRONT
TO PUSH A BIT NORTHWARD OVER THE NEXT SVRL HOURS. ENVIRONMENT
FVRBL FOR TORNADOES DUE TO CURVED LONG HODOGRAPHS AND 0-3KM SRH
APPROACHING 600 M^2/S^2. LATEST NSSL WRF-ARW SHOWS CURRENT LINE
SOUTH OF AUGUSTA COUNTY TO INTENSIFY IN AREA OF STRONG ASCENT FOR
UPWARD VERTICAL MOTION IN RESPONSE TO LARGE SCALE 500 MB HEIGHT
FALLS IN THE ORDER OF 230 METER/12HR. LINE OF CONVECTION WILL THEN
RAISE AROUND 65KT CLEARING THE ENTIRE FCST AREA BY 02Z.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...CDFNT WILL CLEAR THE AREA
BY 06Z THU WITH RAIN ENDING. UPSLOPE PRECIP WILL CONTINUE WITH
RAIN MIXING WITH SNOW AFTER 06Z BECOMING ALL SNOW BY 12Z THU.
TIGHT PRES GRADIENT WILL PERSIST THROUGH FRI WITH BREEZY AND
COOLER CONDITIONS. DESPITE VERY TIGHT PRES GRADIENT EXTENSIVE
CLOUD COVER WILL NOT BE CONDUCIVE FOR STRONGER WINDS TO MIX DOWN.
BEST CHANCE FOR ADVISORY LEVEL WINDS IS ALONG THE MASON DIXON
LINE. WIND ADVISORY LEVEL WINDS ARE ALSO MARGINAL FOR THE HIGHER
ELEVS AND WILL NOT ISSUE ANY ADVZY ATTM. ALSO...CURRENT WIND
ADVISORY OVER THE SW PART OF THE FCST AREA LOOKS LIKE IT WILL BE
ABLE TO CANCEL IT SOONER THAN CURRENT EXPIRATION TIME.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...SUB-TROPICAL RIDGING
PERSISTING OVER THE SOUTHEASTERN U.S. WILL BE FIGHTING LOWERING
HEIGHTS APPROACHING FROM THE NORTH AS RIDGING PERSISTS OVER
WESTERN NOAM. TEMPERATURES SHOULD GRADUALLY LOWER OVER THE PERIOD
IN AN OTHERWISE STORMY PATTERN. COLD AIR WILL LIKELY BE LACKING
FOR ANY APPRECIABLE WINTRY WEATHER THROUGH AT LEAST LATER NEXT
WEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...IFR CONDITIONS THROUGH
THIS EVENING IN HEAVY SHOWERS AND T-STORMS SOME POTENTIALLY SEVERE
AT KDCA...KBWI AND KMTN. CONDITIONS IMPROVING AFTER 03Z THU.
BREEZY THU WITH FREQ GUSTS TO 30 KT.

MAINLY VFR THIS WEEKEND W/ WLY FLOW AROUND 10 KTS.

&&

.MARINE...GALE CONDITIONS LIKELY THROUGH THU THEN DIMINISHING INTO
SCA THU NIGHT AND BELOW SCA FRI NIGHT.

HIGH PRESSURE NOSING OVER THE AREA SHOULD KEEP WINDS BELOW
SCA LEVELS OVER THE WEEKEND.

&&

.HYDROLOGY...FLOODING THREAT DIMINISHING DUE TO EXPECTED FAST
STORM MOTION.

&&

.TIDES/COASTAL FLOODING...MINOR COASTAL FLOODING POSSIBLE THROUGH
EARLY THU.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR DCZ001.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT EST
     TONIGHT FOR DCZ001.
MD...FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR MDZ003>006-011-013-014-
     503>508.
     COASTAL FLOOD ADVISORY UNTIL 7 AM EST THURSDAY FOR MDZ017.
     COASTAL FLOOD ADVISORY UNTIL 9 AM EST THURSDAY FOR MDZ014-018.
     COASTAL FLOOD ADVISORY UNTIL 1 PM EST THURSDAY FOR MDZ011-508.
VA...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR VAZ025>027-029-503-
     504-507-508.
     FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR VAZ025>031-036>040-
     050>056-501-502-505>508.
WV...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR WVZ055-501-502-505-
     506.
     FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     ANZ530>543.
     GALE WARNING UNTIL 6 PM EST THURSDAY FOR ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...DFH
AVIATION...LFR/DFH
MARINE...LFR/DFH
HYDROLOGY...LFR
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Feb 24, 3:43 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EST WED FEB 24 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
343 PM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A TORNADO WATCH IN EFFECT UNTIL 11 PM. THE MAIN HAZARDS
ARE DAMAGING WINDS AND TORNADOES LATE THIS AFTERNOON THROUGH THIS
EVENING.

A FLOOD WATCH IS IN EFFECT FOR THE AREA...EXCEPT SOUTHERN
MARYLAND...FROM 10 AM TO MIDNIGHT. PLEASE REFER TO FLOOD
MESSAGE...FFALWX...FOR MORE DETAILS.

A GALE WARNING IS IN EFFECT FOR ALL WATERS LATE THIS AFTERNOON
THROUGH THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS BEHIND THE COLD FRONT MAY REQUIRE WIND ADVISORIES
THURSDAY AND THURSDAY NIGHT.

GALE WARNINGS EXPECTED TO CONTINUE THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE FORWARD ANY
DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
343 PM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH HAS BEEN ISSUED UNTIL 11 PM FOR MOST COUNTIES EAST
OF THE BLUE RIDGE EXCEPT FOR THE CENTRAL FOOTHILLS OF VIRGINIA. THE
MAIN HAZARDS ARE DAMAGING WINDS AND ISOLATED TORNADOES LATE THIS
AFTERNOON INTO THIS EVENING.

A FLOOD WATCH IS IN EFFECT FOR THE PORTIONS OF THE AREA TODAY
THROUGH THIS EVENING. PLEASE REFER TO FLOOD MESSAGE...FFALWX...FOR
MORE DETAILS.

A WIND ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 2000 FT THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS BEHIND THE COLD FRONT LIKELY REQUIRE WIND ADVISORIES
THURSDAY AND THURSDAY NIGHT.

ACCUMULATING SNOW IS EXPECTED WEST OF THE ALLEGHENY FRONT EARLY
THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE FORWARD ANY
DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE.

HTS

In the hours before

Special weather statement, Feb 24, 4:30 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EST WED FEB 24 2016

ANZ538-DCZ001-MDZ004>006-011-013-014-016>018-503>508-VAZ052>055-
057-501-502-505-506-250000-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-DISTRICT OF COLUMBIA-
FREDERICK MD-CARROLL-NORTHERN BALTIMORE-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
SOUTHEAST HARFORD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-KING GEORGE-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN LOUDOUN-
EASTERN LOUDOUN-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...
BALLENGER CREEK...ELDERSBURG...WESTMINSTER...REISTERSTOWN...
COCKEYSVILLE...BALTIMORE...BOWIE...SUITLAND-SILVER HILL...
CLINTON...COLLEGE PARK...GREENBELT...LAUREL...CAMP SPRINGS...
GLEN BURNIE...ANNAPOLIS...SEVERN...SOUTH GATE...SEVERNA PARK...
ARNOLD...ODENTON...ST. CHARLES...WALDORF...LEXINGTON PARK...
CALIFORNIA...CHESAPEAKE BEACH...HUNTINGTOWN...DUNKIRK...
NORTH BEACH...LUSBY...PRINCE FREDERICK...GERMANTOWN...DAMASCUS...
BETHESDA...ROCKVILLE...GAITHERSBURG...SILVER SPRING...LISBON...
COLUMBIA...ELLICOTT CITY...JARRETTSVILLE...ABERDEEN...DALE CITY...
MANASSAS...WOODBRIDGE...LAKE RIDGE...MONTCLAIR...RESTON...
HERNDON...ANNANDALE...CENTREVILLE...CHANTILLY...MCLEAN...
FRANCONIA...ARLINGTON...ALEXANDRIA...FALMOUTH...DAHLGREN...
WARRENTON...PURCELLVILLE...LEESBURG...ASHBURN...STERLING
430 PM EST WED FEB 24 2016

...TORNADIC THREAT DURING EVENING RUSH HOUR...

A LINE OF THUNDERSTORMS WITH SOME EMBEDDED TORNADOES IS HEADING
TOWARDS THE WASHINGTON AND BALTIMORE METRO AREAS. THIS LINE WILL
LIKELY CROSS THE METRO AREAS AT THE HEIGHT OF EVENING RUSH HOURS
BETWEEN 5 AND 7 PM.

STAY ALERT FOR WARNINGS...AND BE PREPARED TO SEEK SHELTER QUICKLY
IF YOUR LOCATION IS WARNED OR IF DANGEROUS WEATHER THREATENS.

IF YOU ARE CAUGHT OUTDOORS OR IN YOUR VEHICLE DURING A TORNADO...
THERE IS NO SAFE PLACE TO BE. JUST GET AS LOW AS YOU CAN AND COVER
YOUR HEAD TO PROTECT AS MUCH AS YOU CAN FROM DEBRIS. GET INDOORS
IF AT ALL POSSIBLE.

THE SAFEST PLACE TO BE IN A TORNADO IS IN A STURDY HOME OR
BUSINESS...ON THE LOWEST FLOOR...IN AN INTERIOR ROOM...AWAY FROM
WINDOWS.

STRONG

The radar

The Sterling radar (KLWX), 153 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

7 flood, 2 flash flood. Local standard time, as filed.

Flood, Albemarle

When
February 24, 4:47 PM EST to February 25, 12:30 AM EST
Where
Albemarle County, 2.88 mi SSW of Blemheim to 2.94 mi S of Blemheim
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.860, -78.513

There was one foot of water flowing across the road in the 200 block of Glendower Road.

Flash Flood, Spotsylvania

When
February 24, 6:30 PM EST to 9:15 PM EST
Where
Spotsylvania County, 1.08 mi ENE of Five Mile to 1.04 mi ENE of Five Mile
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.285, -77.531

Salem Church Road was flooded and closed near Jackson Road.

Flash Flood, Fairfax

When
February 24, 7:01 PM EST to 8:30 PM EST
Where
Fairfax County, 1.2 mi N of Belle Haven to 1.23 mi N of Belle Haven
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.797, -77.071

The stream gauge at Cameron Run exceeded the flood stage at Huntington at 19:01 EST. This caused flooding of Fenwick Drive with over a foot of flowing water at the end of the road. The stream fell below flood stage around 20:30 EST.

Flood, Fairfax

When
February 24, 7:25 PM EST to February 25, 1:47 AM EST
Where
Fairfax County, 0.71 mi NE of Weyanoke to 0.69 mi NE of Weyanoke
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.806, -77.159

There was a water rescue reported on Cherokee Avenue.

Flood, Stafford

When
February 24, 7:43 PM EST to February 25, 1:47 AM EST
Where
Stafford County, 0.95 mi NE of Falmouth to 0.94 mi NE of Falmouth
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.330, -77.458

Harell Road was closed at Forbes Street due to high water.

Flood, Stafford

When
February 24, 7:43 PM EST to February 25, 1:47 AM EST
Where
Stafford County, 1.06 mi N of Stafford to 1.08 mi N of Stafford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.435, -77.403

Austin Run Boulevard was closed at Jefferson Davis Highway due to high water.

Flood, Fairfax

When
February 24, 8:26 PM EST to February 25, 1:47 AM EST
Where
Fairfax County, 0.91 mi WSW of Springfield Estates to 1.01 mi WSW of Springfield Estates
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.764, -77.195

Franconia-Springfield Parkway was closed at Bonniemill Lane due to high water.

Flood, Fairfax

When
February 24, 9:56 PM EST to 11:23 PM EST
Where
Fairfax County, 0.94 mi WSW of Tremont to 0.96 mi WSW of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.846, -77.237

The stream gauge on Accotink Creek at Annandale reached a flood stage of 9.5 feet. The gauge peaked at 9.77 feet at 23:45 EST. Woodburn Road was flooded at Accotink Creek.

Flood, Albemarle

When
February 24, 11:04 PM EST to February 25, 12:30 AM EST
Where
Albemarle County, 1.16 mi NW of Stony Pt to 1.28 mi WNW of Gilbert
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.134, -78.392

The 3800 block of Watts Passage was closed due to flooding from Preddy Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619344, 619260, 619261, 619611, 619608, 619609, 619610, 619246, 619465.